Texas, 2007

High Wind in Texas, December 25, 2007

December 25, 2007 · NWS MAF · 1 event in 1 county or zone

A well organized upper level storm moving across the Four-Corners region of the southwest United States, led to high winds across portions of the Guadalupe Mountains in southwest Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A well organized upper level storm moving across the Four-Corners region of the southwest United States, led to high winds across portions of the Guadalupe Mountains in southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 25, 4:34 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 25, 4:34 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CST TUE DEC 25 2007

.AVIATION...
NICE WEATHER IS EXPECTED THROUGH TODAY WITH PLENTY OF SUN AND
LIGHT TO MODEST SOUTH TO SOUTHWESTERLY WINDS FOR MOST TAF SITES.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS TONIGHT INCREASING MID AND HIGH LEVEL CLOUDS
THIS EVENING. SNOW SHOWERS ASSOCIATED WITH THIS SYSTEM ARE
EXPECTED TO REMAIN PRIMARILY TO THE NORTH AND EAST OF ALL TAF
SITES WITH KHOB HAVING THE BEST CHANCE AT SEEING SOME LIGHT
SNOWFALL. HOWEVER SNOW CHANCES ARE NOT HIGH ENOUGH TO WARRANT
MENTIONING IN THE TAFS AT THIS POINT. A COLD FRONT WILL MOVE
THROUGH THE AREA EARLY WED MORNING WHICH IS EXPECTED TO BRING LOW
CIGS TO THE TAF SITES EAST OF THE PECOS RIVER. MVFR CIGS ARE
POSSIBLE AT CNM AND PEQ BUT WILL NOT QUITE PUT IN THE TAFS NOW DUE
TO UNCERTAINTY AND THE FACT THAT IT IS AT THE END OF THE TAF PERIOD.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 453 AM CST TUE DEC 25 2007/

DISCUSSION...
PER NORAD GUIDANCE...SANTA IS DONE FOR CHRISTMAS 2007...AND JUST
IN TIME FOR THE NEXT UPPER LEVEL DISTURBANCE TO ROLL INTO THE
WESTERN CONUS AND HEAD FOR OUR AREA. CONTINUE TO EXPECT SEVERAL
UPPER LEVEL WAVES TO AFFECT THE FORECAST AREA THROUGH EARLY NEXT
WEEK. TIMING APPEARS TO BE ROUGHLY EVERY TWO DAYS...BUT THAT COULD
END UP VARYING A BIT. IMMEDIATE FOCUS WILL BE ON AN UPPER LEVEL
TROUGH CURRENTLY LOCATED NEAR NORTHERN CALI/NEVADA AREA. THIS
TROUGH IS EXPECTED TO DROP SOUTH AND BEGIN TO MOVE EAST THROUGH
THE NEXT 24 HOURS. MODELS CONTINUE TO TAKE THIS UPPER LEVEL
FEATURE JUST TO THE NORTH OF THE MAF CWFA. SENSIBLE WEATHER WILL
GREATLY DEPEND ON WHERE THIS FEATURE ENDS UP GOING. 06Z MODEL RUNS
ARE TAKING IT A LITTLE FARTHER SOUTH...AND INDICATING SOME WRAP
AROUND MOISTURE THAT COULD RESULT IN POPS ACROSS THE NORTHERN TIER
OF TX COUNTIES AS WELL AS ACROSS NORTHERN PORTIONS OF LEA AND EDDY
COUNTIES IN NM OVERNIGHT TONIGHT. THAT SAID...NOT ENTIRELY
CONVINCED ENOUGH MOISTURE WILL BE AVAILABLE ON EITHER SIDE OF THIS
LOW TO PULL ENOUGH INTO THE COLUMN TO GENERATE ANYTHING THAT WILL
REACH THE GROUND. IN ADDITION...BUFKIT SOUNDINGS FURTHER CONFIRM
SUSPICION THAT MOISTURE IS VERY LIMITED...ESPECIALLY IN THE SNOW
GROWTH REGION. DID UP POPS SLIGHTLY WITH A QUICK TAPER FROM NORTH
TO SOUTH TO INDICATE THE POSSIBILITY OF ANY PRECIP THAT COULD GET
SQUEEZED OUT. IF THIS SCENARIO WERE TO OCCUR...EXPECT PRECIP TO
FALL IN THE FORM OF SNOW...BUT NO ACCUMULATIONS ARE EXPECTED...AND
FEEL FLURRIES WOULD BE MOST LIKELY. DAY SHIFTS WILL NEED TO
MONITOR THE PROGRESS OF UPPER LOW TO SEE IF THESE GRIDS NEED TO BE
QUICKLY ADJUSTED FOR BETTER REPRESENTATION.

IN ADDITION...THE UPPER LEVEL LOW IS EXPECTED TO GENERATE
INCREASED WINDS ACROSS THE MOUNTAINS TODAY. RIGHT NOW...
CONDITIONS LOOK MARGINAL FOR HIGH WIND WARNINGS ACROSS THE
GUADALUPE MOUNTAINS AND FEEL SITUATION CAN BE HANDLED WITH SHORT
TERM FORECASTS RATHER THAN WARNING ISSUANCE. EXPECT SUSTAINED
WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40MPH THIS AFTERNOON
BEFORE TAPERING BACK OFF TONIGHT AS A COLD FRONT MOVES THROUGH THE
AREA AND VEERS WINDS AROUND TO THE NORTHWEST. EXPECT THE COLD
FRONT TO MOVE THROUGH THE FORECAST AREA AFTER MIDNIGHT. AS THE
COLD FRONT NEARS THE AREA...EXPECT TO SEE WINDS ACROSS THE REST OF
THE AREA INCREASE AS WELL. WINDS OF 10 TO 20 MPH ARE EXPECTED
ACROSS MUCH OF THE AREA TODAY WITH HIGHER GUSTS POSSIBLE.

THEN THE NEXT CONCERN WILL BE HIGH WINDS AND FIRE DANGER ON
THURSDAY AS THE NEXT SYSTEM PREPARES TO MOVE THROUGH THE AREA.
AGAIN EXPECT WESTERLY WINDS TO PICK UP ACROSS THE NORTHERN TWO
THIRDS OF THE FORECAST AREA AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES TO THE NORTH OF THE AREA. THIS ROUND WILL HAVE EVEN LESS
MOISTURE TO WORK WITH...BUT WILL PACK A GREATER WIND PUNCH ACROSS
THE MOUNTAINS. 25/00Z MET GUIDANCE JAMS 66KT SUSTAINED WINDS
ACROSS THE GUADALUPE MOUNTAINS BY 27/18Z. DIDN/T GO QUITE THIS
HIGH...BUT STILL THINK HIGH WINDS WILL DEFINITELY BE A PROBLEM IN
THE MOUNTAINS ON THURSDAY. WILL NEED TO MONITOR RH VALUES ACROSS
THE AREA...AS THEY COULD NEAR THE 15 PERCENT MARK...LEADING TO
FIRE WEATHER CONCERNS WITH THE WINDS AND DRIER CONDITIONS. RIGHT
NOW...HAVE AFTERNOON TEMPS NEAR NORMAL...SO THIS COULD ACT TO KEEP
THE RH VALUES HIGHER. WILL LIKELY NEED WIND WATCH/WARNING FOR
THURSDAY...AND MAY NEED ADDITIONAL FIRE WEATHER PRODUCTS AS WELL.

THANKS TO LUB FOR COORDINATION ON POPS TONIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Dec 25, 4:52 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 AM CST TUE DEC 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
552 AM CST TUE DEC 25 2007 /452 AM MST TUE DEC 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS CAN BE EXPECTED WEDNESDAY AND THURSDAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. WESTERLY WINDS OF
30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE ON WEDNESDAY
THROUGH THE GUADALUPE MOUNTAINS. ON THURSDAY WINDS WILL INCREASE
TO 35 TO 45 MPH GUSTING TO AROUND 60 MPH IN THE DAVIS AND GUADALUPE
MOUNTAINS. THESE STRONG WINDS WILL SPREAD INTO THE SOUTHEAST NEW
MEXICO PLAINS AND THE PERMIAN BASIN WHERE WIND SPEEDS OF 25 TO 30
MPH GUSTING TO 40 MPH CAN BE EXPECTED.

VERY DRY AIR WILL BE USHERED INTO THE AREA ON THURSDAY...
ESPECIALLY OVER THE TRANS PECOS REGIONS. WIND SPEEDS IN EXCESS OF
20 MPH AND RELATIVE HUMIDITIES OF 15 PERCENT OR LESS WILL COMBINE
TO INCREASE FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 25, 7:00 AM MST to 3:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency

The ASOS at Guadalupe Pass reported a peak gust of 60 mph during the early afternoon on Christmas Day.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72749.